Low ATP doesn't always mean a step is blocked
- The idea
- Predict
- See it
- Why
- Check
The idea
“If a drug makes ATP output drop, it must have stopped the electron transport chain or ATP synthase.”
ATP comes at the end of a line of steps, so a drop in ATP looks like a broken link. Some drugs break nothing. They drain the gradient the steps build.
The short version
The mistake: If a drug makes ATP output drop, it must have stopped the electron transport chain or ATP synthase.
What's actually true: A drug that lets H+ leak back across the inner membrane cuts ATP output while the electron transport chain runs faster.
- As electrons pass down the electron transport chain to oxygen, the chain pumps H+ out of the matrix. That builds an H+ gradient across the inner membrane.
- ATP synthase makes ATP as H+ flows back through it. An uncoupler gives H+ another way back, so the gradient runs down and little ATP is made.
- The pumps no longer work against a steep gradient, so the chain speeds up and uses more oxygen. The energy is released as heat.
- Blocking the chain cuts oxygen use. So does blocking ATP synthase, because H+ piles up and the chain slows.
On the exam: Low ATP with fast electron flow means the H+ gradient is leaking. A blocked step slows electrons too.